Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Cleveland, OH

June 13, 2017Holmes County, Knox County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 13, 2017, 3:25 PM EDT for Holmes County, Knox County, Ohio. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 3:25 PM EDT (19:25 UTC)
Expired
Jun 13, 2017, 4:15 PM EDT
In force
50 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Holmes County, OH, Knox County, OH

The radar

The Cleveland radar (KCLE), 116 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:40 PM EDTTSTM WND DMG2 Nw Danville, OHMULTIPLE TREES DOWN IN KNOX COUNTY. APPLE VALLEY RD. DANVILLE AMITY ROAD, BEACON RD AND JONATHAN DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1831 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WUUS51 KCLE 131925
SVRCLE
OHC075-083-132015-
/O.NEW.KCLE.SV.W.0057.170613T1925Z-170613T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
325 PM EDT TUE JUN 13 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Holmes County in northeastern Ohio...
  Knox County in north central Ohio...

* Until 415 PM EDT

* At 324 PM EDT, severe thunderstorms were located along a line
  extending from Glenmont to near Fredericktown, moving southeast at
  35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Mount Vernon, Fredericktown, Gambier, Danville, Killbuck, Glenmont,
  Waterford, Martinsburg, Gann, North Liberty and Bladensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4024 8241 4055 8264 4055 8235 4057 8204
      4045 8185 4045 8218 4024 8220
TIME...MOT...LOC 1924Z 304DEG 32KT 4051 8207 4053 8249 

HAIL...1.00IN
WIND...60MPH
 
$$

Greenawalt
1 follow-up statement
650 
WWUS51 KCLE 131952
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
352 PM EDT TUE JUN 13 2017

OHC075-083-132015-
/O.CON.KCLE.SV.W.0057.000000T0000Z-170613T2015Z/
Holmes OH-Knox OH-
352 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHWESTERN HOLMES AND EASTERN KNOX COUNTIES...

At 352 PM EDT, severe thunderstorms were located along a line
extending from near Killbuck to near Gambier, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

Locations impacted include...
Mount Vernon, Gambier, Danville, Killbuck, Martinsburg, Gann and
Bladensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4024 8241 4047 8253 4051 8231 4050 8193
      4045 8185 4045 8218 4024 8220
TIME...MOT...LOC 1952Z 349DEG 18KT 4043 8202 4041 8240 

HAIL...1.00IN
WIND...60MPH
 
$$

Greenawalt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:20 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 13, 1:20 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
120 PM EDT Tue Jun 13 2017

.SYNOPSIS...
A weak cold front will drop south into the area today and stall for
Wednesday then slowly lift back north of the area Thursday into
Friday. A cold front will push east through the region Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
No major changes from previous update. Scattered convection has
developed across the area, and adjusted pops to the latest radar
and hi-res trends. Switched to coverage wording for the forecast
through the evening, back to slight chance after Midnight. Temps
have shot up rapidly this afternoon, even behind the outflow
boundary with winds off of the lake, so adjusted the temperature
trends a bit. Still expecting a rapid diminishment of convection
after the 02-04Z timeframe, and will look to refine pops a bit
more before the next forecast update.

Previous discussion...
Fairly significant changes to the forecast today and tonight as
new data coming in shows frontal boundary pushing well through
the area this afternoon/evening and likely settling south of the
area tomorrow morning. This has resulted in a lowering of pops
overnight, cutting to slight chance south and southwest, with
sub-mentionable pops north and northeast. Growing more and more
confident in this scenario, as latest satellite and obs trends
show a boundary already pushing onshore across far NE OH and NW
PA. This is likely an outflow from the remnant central Great
Lakes MCS that moved through overnight vs. the actual synoptic
front. Much of today's forecast still remains on track, with the
front progged to move south of the lake between 18Z and 21Z,
but then pushing through the area entirely by the 02-03Z
timeframe. Marginal risk still looks warranted with 2500-3500
j/kg SBCAPE building south of the front, however little/no deep
layer shear, nearly saturated environment up through 700mb, very
dry air above 700mb has the makings of a less-organized pulse-
type storm environment with downburst wind potential the primary
threat. Some minor adjustments to high temps today, especially
across far NE OH and NW PA where winds have already flipped more
NW/N off of the lake and forecast highs have been lowered.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
The front will be stalled over the cwa Wed then lift nne back out of
the cwa Thu and Thu night which should leave only small chc pops for
mainly the east on Fri. Overall, there is not a big flood threat but
with a prolonged threat for tsra, if some spots see repeated heavy
rains then some localized flood related issues could develop. The
severe threat should stay limited.

Temps should run near or slightly above normal Wed and Thu then
trend a few degrees warmer for Fri as the warm front lifts off to
the ne.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
The first half of the long term forecast looks fairly active with
the extended guidance showing an upper trough over the Great Lakes
that will support an area of low pressure and its associated cold
front at the surface. Given a favorable setup for convection with
good upper level support, have raised pops to high chance pops for
much of Saturday and Sunday until the cold front passes early Monday
morning. Temperatures through this time period will be close to
normal as the area will be in the warm sector of the cold front
through the weekend.

The first couple days of the next work week certainly will be a
change of pace from the past two weeks or so. Cold air behind the
cold front will move in with support from northwest flow aloft. A
broad area of high pressure is progged to develop, keeping things
rather dry for Monday and much of Tuesday. So while, these couples
days will be dry, temperatures will take a tumble into the low to
mid 70s, or a couple degrees below normal.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
A cold front will sink south into the region this afternoon.
Unstable conditions south of the front will lead to rapid
cumulus development through the afternoon hours, with scattered
TSRA possible. Coverage should be fairly widespread, but only
mention TSRA in a TEMPO at KMFD and KCAK this afternoon, with
VCTS mention at KFDY, KTOL and KYNG. TSRA activity should
diminish rapidly after 00Z, with some localized MVFR BR
developing overnight, especially where thunderstorms persist
this afternoon. Winds will veer from southwesterly south of the
front to northerly north of the front, becoming generally calm
after Midnight.

OUTLOOK...Non-VFR possible in thunderstorms through Thursday
night.

&&

.MARINE...
The lake will start rather benign today as southerly flow continues
over the basin. However, a weak cold front will shift south
throughout the day today and winds will flip around from the south
to the north and eventually to the northeast for Wednesday, once the
front stalls south of the lake. Winds will pick up while northeast
on Wednesday and for now look to be below SCA conditions, although
waves may be close in the 2 to 4 feet range. The front will then
move back north on Thursday as a warm front and winds will shift
back around to the south for Thursday and should remain in a south
to southwest flow through much of the weekend. These southerly winds
should be much of the same that we have seen from the past couple
days with 5-15 knots over the lake for much of the end of the week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Adams
NEAR TERM...Greenawalt
SHORT TERM...Adams
LONG TERM...Sefcovic
AVIATION...Greenawalt
MARINE...Sefcovic
Hazardous weather outlook, Jun 13, 4:28 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
428 AM EDT Tue Jun 13 2017

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-140830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
428 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms for most of the
area today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-140830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
428 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 12:42 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1242 PM EDT TUE JUN 13 2017

OHZ020-030-031-131730-
Medina-Ashland-Wayne-
1242 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MEDINA...NORTHERN
ASHLAND AND NORTHERN WAYNE COUNTIES...

At 1241 PM EDT, a strong thunderstorm was located near West Salem,
or 14 miles west of Medina, moving east at 20 mph. Additional
thunderstorms are expected to develop in this area.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Medina, Wooster, Ashland, Wadsworth, Orrville, Rittman, Doylestown,
Lodi, Creston, Dalton, West Salem, Chippewa Lake, Savannah, Polk,
Sullivan, Seville, Smithville, Westfield Center, Marshallville and
Gloria Glens Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4087 8241 4094 8242 4107 8237 4106 8218
      4109 8210 4111 8197 4112 8169 4099 8169
      4098 8167 4080 8167
TIME...MOT...LOC 1641Z 273DEG 18KT 4106 8213

Clark
Special weather statement, Jun 13, 2:27 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Cleveland OH
227 PM EDT TUE JUN 13 2017

OHZ032-131900-
Stark-
227 PM EDT TUE JUN 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STARK COUNTY...

At 227 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Minerva to near Massillon. Movement
was east at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Canton, Massillon, Alliance, North Canton, Louisville, Minerva,
Brewster, Navarre, Waynesburg, East Sparta, Wilmot, East Canton,
Beach City, Bolivar, Meyers Lake, Hills And Dales, Robertsville,
Maximo, Perry Heights and North Lawrence.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4086 8165 4090 8109 4073 8109 4072 8123
      4065 8124 4065 8144 4066 8144 4065 8147
      4064 8164
TIME...MOT...LOC 1827Z 281DEG 12KT 4080 8112 4078 8161

Greenawalt
Special weather statement, Jun 13, 2:34 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Cleveland OH
234 PM EDT TUE JUN 13 2017

OHZ029-030-037-038-047-131930-
Holmes-Richland-Ashland-Morrow-Knox-
234 PM EDT TUE JUN 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RICHLAND...
SOUTHEASTERN ASHLAND...MORROW...HOLMES AND KNOX COUNTIES...

At 233 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Holmesville to near Galion. Movement
was southeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Mount Vernon, Mount Gilead, Millersburg, Galion, Berlin, Lexington,
Walnut Creek, Loudonville, Fredericktown, Gambier, Utica, Bellville,
Centerburg, Danville, Killbuck, Holmesville, Glenmont, Chesterville
and Nashville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4024 8248 4027 8248 4027 8273 4064 8290
      4065 8286 4071 8286 4072 8283 4070 8213
      4067 8213 4067 8165 4064 8165 4063 8167
      4045 8167 4045 8218 4024 8220
TIME...MOT...LOC 1833Z 303DEG 13KT 4063 8184 4065 8284

Greenawalt
Local storm report, Jun 13, 2:57 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
257 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             EAST CANTON             40.79N 81.28W
06/13/2017  E1.25 INCH       STARK              OH   TRAINED SPOTTER

&&

GARNET
Local storm report, Jun 13, 3:01 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
301 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             WAYNESBURG              40.67N 81.26W
06/13/2017  E0.75 INCH       STARK              OH   TRAINED SPOTTER

&&

GARNET
Special weather statement, Jun 13, 3:17 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
317 PM EDT TUE JUN 13 2017

OHZ029-030-037-038-047-132015-
Holmes-Richland-Ashland-Morrow-Knox-
317 PM EDT TUE JUN 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RICHLAND...SOUTH CENTRAL ASHLAND...SOUTHEASTERN MORROW...SOUTHWESTERN
HOLMES AND KNOX COUNTIES...

At 317 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Glenmont to near Mount Gilead.
Movement was southeast at 10 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
Mount Vernon, Mount Gilead, Fredericktown, Gambier, Utica, Bellville,
Centerburg, Danville, Killbuck, Glenmont, Chesterville, Nashville,
Sparta, Waterford, Butler, Edison, Martinsburg, Gann, North Liberty
and Bladensburg.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4024 8248 4027 8248 4027 8274 4035 8275
      4035 8277 4063 8289 4060 8204 4045 8188
      4045 8218 4024 8220
TIME...MOT...LOC 1917Z 312DEG 11KT 4054 8206 4058 8281

Greenawalt

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:42 PM EDTSpecial Weather StatementCLEWayne48 min
Jun 13, 2:27 PM EDTSpecial Weather StatementCLEStark33 min
Jun 13, 2:34 PM EDTSpecial Weather StatementCLEHolmes, Knox, Morrow56 min
Jun 13, 2:36 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Richland39 min
Jun 13, 2:49 PM EDTSevere Thunderstorm WarningCLEStark41 min
Jun 13, 3:17 PM EDTSpecial Weather StatementCLEKnox, Morrow58 min
Jun 13, 3:31 PM EDTAreal Flood AdvisoryCLEStark3 hr
Jun 13, 3:32 PM EDTSevere Thunderstorm WarningCLECrawford, Wyandot43 min
Jun 13, 3:45 PM EDTFlash Flood WarningCLEAshland, Holmes, Knox, Richland6 hr
Jun 13, 4:25 PM EDTAreal Flood AdvisoryCLECrawford, Marion, Morrow, Wyandot4 hr
Jun 13, 4:27 PM EDTSevere Thunderstorm WarningCLEHancock, Seneca, Wyandot63 min
Jun 13, 4:30 PM EDTFlash Flood WarningCLERichland6 hr
Jun 13, 4:33 PM EDTSevere Thunderstorm WarningCLECrawford, Huron, Richland57 min
Jun 13, 4:37 PM EDTSevere Thunderstorm WarningCLEMorrow53 min
Jun 13, 5:47 PM EDTSevere Thunderstorm WarningCLESandusky, Wood58 min
Jun 13, 5:49 PM EDTAreal Flood AdvisoryCLEHuron4 hr
Jun 13, 5:53 PM EDTSevere Thunderstorm WarningCLEHancock52 min
Jun 13, 5:57 PM EDTFlash Flood WarningCLEHancock6 hr
Jun 13, 7:10 PM EDTSevere Thunderstorm WarningCLESandusky, Wood46 min
Jun 13, 7:55 PM EDTAreal Flood AdvisoryCLEHancock, Seneca4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.